I am 47 years old and per my doctor in perimenopause. For the past 3.5 months I have only NOT had a period for 13 days and those were not even 13 days together. The bleeding I am experiencing is extremely heavy with huge, thick clots. Until this started I was very regular without the help of any medications; then I skipped a month. Is this normal? Is this what I should be experiencing towards the end of perimenopause? Does this mean it's almost over? How much longer can this go on?
I know from my doctor that I am anemic and therefore take iron supplements daily plus watch what I eat. My iron count is good; as I was recently tested and everything was fine. I take a multi-vitamin, a calcium supplement, an iron pill, and have started taking estroven (just to hopefully help with the excessive bleeding) on a daily basis. As far as other symptoms go I experienced the hot flashes about 6 years ago; the night sweats around the same time; water retention was a problem about 1 year ago but that seems to have passed, depression and mood swings are a regular part of my life; and I have no problem sleeping. The only other problem I have that may be associated with this stage of my life is weight gain. But I have attributed that to a decrease in physical activity. Otherwise my doctor has told me I am healthy, with good test results from pap smears and mammograms.
Any advice or encouragement will be a big help. I prefer not to be on perscription medication and would like to try to handle this naturally.
Jo the same thing is happening to me. I am 45 and have had very irregular heavy periods. I have spoken to my doctor who did a pap smear and that was all clear. I think it is a normal stage we go through - sort of like when we started with our periods it was irregular and sometimes heavy....sometimes not and we are at the end of that cycle now. I have started to eat more healthly, drink more water and try to go for a short walk every day. Be guided by your doctor and if you are not happy go get another doctors opinion for peace at mind.
Is the "estroven" you mentioned an over the counter supplement? I believe I may have taken that one time and it caused bad periods in myself. I was winding down with short periods and sometimes skipping periods as I went through perimenopause and for some reason I thought I should take it because I saw an add on TV. The next period I had was terrible! I passed clots, almost nine days, cramped, headache, dizzy, the worst symptoms in the world. I stopped taking the stuff and the bad periods stopped. I say, "if it ain't broke, don't fix it". Stay away from meds over the counter unless doctor suggests. Some have synthetic estrogens and you have to take a progesterone with estrogen or you get an imbalance and throw everything out of wack. If the doctor didn't prescribe the estroven, stop it and see what happens. Hope this helps!
The estroven is an over the counter supplement. I started taking it about a week ago and my period has stopped. I did have some spotting the other day but that is all. No more clots or cramps. I'm not sure if the estroven has caused this or if my body just finally stopped on it's own. But I've had no severe side effects. The last time I was at the doctor's he did say that I had abnormally high levels of estrogen so maybe the estroven has balanced this out. I not sure but at this time I think I'm going to continue to take them until I notice some sort of side effects. I can tell you that I've had a headache every morning for about a week; but I've also cut back on my caffiene intake which I know can cause withdraw symptoms.
During Perimenopause extrogen levels spike periodically and I wonder if at the time you were checked and you got the abnormally high level of estrogen, well, I am wondering if this was a momentary spike and now perhaps it is low and that is why your period is less problematic. When estrogen counts are high and there is an imbalance of progesterone then you will get the estrogen dominance that we've all heard about. However, even if the levels of estrogen are not terribly high, when you are out of balance with the progesterone you will experience some of the effects of estrogen dominance. Heavy periods, clots, etc...all a sign of this problem.
I am not very familiar with Estroven but I am assuming you are adding more estrogen in some form to your system. This does get confusing, doesn't it?
If you think you are occasionally ovulating, then you would get some progesterone, but it is the inconsistency of the levels of estrogen/progesterone that send us into a tailspin.
I wanted to recommend the bood "The Wisdom of Menopause." It is suitable for women from the age of 30 to ??? just because it has so much information. I give the author, Christianne Northrup, MD so much credit for giving my life back. A dear friend of mine actually had Northrup for an OB/GYN for a time whenever she could get to that area of the country ...found her a wonderful person and highly credible. I have used her recommendations for years and give her credit for changing my life, quite literally. I highly suggest every peri or full menopausal woman look into the effects and helpfulness of the bioidentical progesterone, not to be confused with the synthetic Progestin, however and believe me, it is always getting a bad rap because people think that is what you are talking about... I had a radical hysterectomy so I cannot speak to how Progesterone would affect fertility and so you would need to research that aspect, but it has been a godsend for me regarding feeling calm and helping me with my thinking...focus, etc.
I have a profile here and so if you want to look at that to see what I take and also some other resources that I have found helpful, please do so...and, Please Consider Going BLUE!!! I was sooo resistant at first and now I love it. Great way to get to know one another but still maintain privacy when wanted...and messages can be sent, too, which I find most helpful.
Take care all and continue to be your own best advocate. I had to learn that the hard way.
I am 45 and also for about the past six months have had very irregular bleeding, some months almost normal, some months extremely heavy with large clots, but the last few months they have been okay and lasting only two days and then completely stopping. I was actually due in the last few days and haven't had my period yet. There is almost a 100% chance I could NOT be pregnant, so I hope this is part of this whole menopause thing. Any comments?
Colleen my periods are similar to yours and ive started to note down when I had a period and the flow (whether it was heavy or not). It's good to keep a record. Sounds like you and me are in the same boat and we are going through perimenopause. The lead up to Menopause! I've also started to be extra kind to myself like getting at least 8 hours sleep, walking and eating much better than i was. Believe it or not, it does help you cope with mood swings and life in general. It's not a nice stage of our life to go through but pamper yourself while you are.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.